Has the drug Benicar damaged my kidneys?
Q: I am 40 years old and weigh 75 kg. I am suffering with high blood pressure and taking Atenolol 25 mg and Benicar 20 mg. It is under control with these drugs. I had a protein/creatinine ratio of 2.1 (spot urine test) some 8 months back. Because of the non-availability of Benicar in India, I started using Losar A 50 mg and my BP is in control. But my spot urine test showed a ratio of 3.85, which means damage to the kidneys. Can you explain if the increase in the ratio could be due to Losar A?
A:Benicar is the brand name of a medicine called olmesartan. It belongs to a group of medicines called Angiotensin II Receptor Blockers (ARBs). Losar A is also a brand name that contains two medicines: atenolol and losartan. Olmesartan and losartan belong to the same group and are quite similar in their mode of action and side effects profile. Losartan does not have any reports of adverse effect on the kidney function. As a matter of fact, there have been some documented reports of acute renal failure in patients taking olmesartan. Thus taking losartan cannot be the reason for any impairment to kidney function. However high, uncontrolled blood pressure is the cause of such impairment in most patients. It is known that anti-BP drugs belonging to ACE inhibitor class such as enalapril (sold as BQL in India with a dose of 5-10 mg 1-2 times daily) have a protective effect on kidneys. Therefore this medicine is the drug of choice in patients suspected to be having any sort of kidney impairment. In any case enalapril is also the drug of choice in young, sexually active males due to the medicine not having any adverse effect on sexual function. Also you need to reduce weight since 75 kg for a person of your age and height is about 7-8 kg excess. Reduction of weight will help not only in controlling blood pressure but also the need to take more and more medicines in higher and higher doses in future.